Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Dec 31, 2023, 6:25 PM PST for Santa Barbara County, California. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2023, 6:25 PM PST (02:25 UTC)
- Expired
- Jan 1, 2024, 9:07 AM PST
- In force
- 15 hr
- Issued by
- NWS Los Angeles, CA
County Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
947 WHUS46 KLOX 010225 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 625 PM PST Sun Dec 31 2023 CAZ349-350-011800- /O.CAN.KLOX.CF.Y.0006.000000T0000Z-240101T0400Z/ /O.CAN.KLOX.SU.Y.0031.000000T0000Z-240101T0400Z/ /O.NEW.KLOX.BH.S.0001.240101T0225Z-240101T1800Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast- 625 PM PST Sun Dec 31 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 AM MONDAY... ...COASTAL FLOOD ADVISORY IS CANCELLED... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents and elevated surf of 3 to 6 feet will continue through early Monday morning. Local breakers up to 10 feet will be possible near Point Conception. * WHERE...Santa Barbara County Southwestern Coast and Santa Barbara County Southeastern Coast. * WHEN...Until 10 AM Monday. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. * ADDITIONAL DETAILS...Another round of elevated surf and dangerous rip currents will likely return Wednesday into Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ340-346-011800- /O.CAN.KLOX.CF.Y.0006.000000T0000Z-240101T0400Z/ /O.EXT.KLOX.SU.Y.0031.000000T0000Z-240101T1800Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 625 PM PST Sun Dec 31 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 AM PST MONDAY... ...COASTAL FLOOD ADVISORY IS CANCELLED... * WHAT...Surf of 8 to 10 feet will continue through early Monday on west to northwest facing beaches. Strong and dangerous rip currents will continue. As surf and tide levels gradually diminish, the threat of coastal flooding has diminished. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 10 AM PST Monday. * IMPACTS...Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Another round of high surf and dangerous rip current is expected to return to the Cedntral Coast late Tuesday night through Thursday, when breakers of 10 to 15 feet with locally higher sets can be expected acros west and northwest facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-011800- /O.CAN.KLOX.CF.Y.0006.000000T0000Z-240101T0400Z/ /O.EXT.KLOX.SU.Y.0031.000000T0000Z-240101T1800Z/ Ventura County Beaches- 625 PM PST Sun Dec 31 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 AM PST MONDAY... ...COASTAL FLOOD ADVISORY IS CANCELLED... * WHAT...Surf of 6 to 8 feet will continue through early Monday on west facing beaches. Strong and dangerous rip currents will continue. As surf and tide levels gradually diminish, the threat of coastal flooding has diminished. * WHERE...Ventura County Beaches. * WHEN...Until 10 AM PST Monday. * IMPACTS...Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Another round of high surf and dangerous rip currents is expected to return to the Ventura coast Wednesday through Thursday, when breakers of 8 to 12 feet will be possible on west facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ087-362-366-011800- /O.CAN.KLOX.CF.Y.0006.000000T0000Z-240101T0400Z/ /O.EXT.KLOX.SU.Y.0031.000000T0000Z-240101T1800Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 625 PM PST Sun Dec 31 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 AM PST MONDAY... ...COASTAL FLOOD ADVISORY IS CANCELLED... * WHAT...Surf of 6 to 8 feet will continue through early Monday on west facing beaches. Strong and dangerous rip currents will continue. As surf and tide levels gradually diminish, the threat of coastal flooding has diminished. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 10 AM PST Monday. * IMPACTS... Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Another round of elevated surf and dangerous rip currents will likely return Wednesday into Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Gomberg
2 follow-up statements
810 WHUS46 KLOX 011049 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 249 AM PST Mon Jan 1 2024 CAZ340-346-011800- /O.CON.KLOX.SU.Y.0031.000000T0000Z-240101T1800Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 249 AM PST Mon Jan 1 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Surf of 7 to 10 feet will continue through this morning on west to northwest facing beaches. Strong and dangerous rip currents will continue. As surf and tide levels gradually diminish, the threat of coastal flooding has diminished. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 10 AM PST this morning. * IMPACTS...Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Another round of high surf and dangerous rip current is expected to return to the Cedntral Coast late Tuesday night through Thursday, when breakers of 10 to 15 feet with locally higher sets can be expected acros west and northwest facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-011800- /O.CON.KLOX.SU.Y.0031.000000T0000Z-240101T1800Z/ Ventura County Beaches- 249 AM PST Mon Jan 1 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Surf of 4 to 7 feet will continue through this morning on west facing beaches. Strong and dangerous rip currents will continue. As surf and tide levels gradually diminish, the threat of coastal flooding has diminished. * WHERE...Ventura County Beaches. * WHEN...Until 10 AM PST this morning. * IMPACTS...Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Another round of high surf and dangerous rip currents is expected to return to the Ventura coast Wednesday through Thursday, when breakers of 8 to 12 feet will be possible on west facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ087-362-366-011800- /O.CON.KLOX.SU.Y.0031.000000T0000Z-240101T1800Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 249 AM PST Mon Jan 1 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Surf of 4 to 7 feet will continue through this morning on west facing beaches. Strong and dangerous rip currents will continue. As surf and tide levels gradually diminish, the threat of coastal flooding has diminished. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 10 AM PST this morning. * IMPACTS... Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Another round of elevated surf and dangerous rip currents will likely return Wednesday into Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ349-350-011800- /O.CON.KLOX.BH.S.0001.000000T0000Z-240101T1800Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast- 249 AM PST Mon Jan 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Dangerous rip currents and elevated surf of 3 to 6 feet will continue through this morning. Local breakers up to 10 feet will be possible near Point Conception. * WHERE...Santa Barbara County Southwestern Coast and Santa Barbara County Southeastern Coast. * WHEN...Until 10 AM PST this morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. * ADDITIONAL DETAILS...Another round of elevated surf and dangerous rip currents will likely return Wednesday into Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Hall
976 WHUS46 KLOX 011707 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 907 AM PST Mon Jan 1 2024 CAZ087-340-346-354-362-366-011815- /O.CAN.KLOX.SU.Y.0031.000000T0000Z-240101T1800Z/ Catalina and Santa Barbara Islands-San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 907 AM PST Mon Jan 1 2024 ...HIGH SURF ADVISORY IS CANCELLED... $$ CAZ349-350-011815- /O.CAN.KLOX.BH.S.0001.000000T0000Z-240101T1800Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast- 907 AM PST Mon Jan 1 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 31, 4:15 PM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 31, 4:15 PM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
415 PM PST Sun Dec 31 2023
.SYNOPSIS...31/1152 AM.
A series of storms will bring periods of light to moderate rain
and mountain snow to the area through the week, strongest on
Wednesday. Large ocean waves will continue to lower through
Monday, but will peak again Wednesday Night and especially Sunday
of next week. Temperatures will remain below normal, coldest on
Wednesday and Thursday.
&&
.SHORT TERM (TDY-WED)...31/1211 PM.
The next in a series of storms will impact the area into early New
Years Day Monday. The core of the storm, currently 400 miles west
of Santa Barbara, will stay off the coast as it swings into
northern Baja later tomorrow. This track, along with a lack of
moisture, will keep impacts to a minimum over our area. The
heaviest rainfall will stay off the coast, with generally light
showers all we will see from this. Any area that receives rain
will generally stay under 0.10 inches, with a local amount to 0.25
inches possible. Those showers however will be focused on
tonight, which could dampen any outdoor New Years festivities and
create some locally slippery roads. Any New Years Day activities,
including famous flowery parades, may be a little damp to start
but not seeing any showstoppers. Winds will stay light, with the
strongest gust in the area likely staying under 30 mph.
Quiet conditions to follow Monday afternoon through Tuesday. Light
offshore flow with a slightly warmer and recovered air mass will
bring temperatures closer to normal during the day, with highs
generally in the mid 50s to mid 60s. With the lack of cloud cover
and drying air, night temperatures will become chilly quickly
after sundown with lows between 35 and 45 common.
The next storm system remains on target to impact the area as
early as Tuesday evening and as late as Thursday afternoon. A
more traditional cold front will sweep down the coast Tuesday
Night into Wednesday, then the core of the low pressure system
itself will move through southwest California Wednesday night into
Thursday. There is a fair amount of consistency between the
various projections (EPS GEFS CPC). Rain is nearly certain for
all areas, with moderate confidence in totals generally ranging
between 0.50 and 1.00 inches. 1 to 2 inches is likely for the
mountains/foothills and northwest San Luis Obispo County. This
type of rain usually brings delays on roads and outdoor events,
but flooding issues are minimal. There are about 10 percent of the
projections showing double those amounts, but the consensus falls
in that range. This will likely be the coldest storm of the
season, especially as the core moves through Wednesday into
Thursday. Snow levels will start around 5000 feet, but should
lower to near 4000 feet Thursday morning. 4 to 8 inches of snow is
expected for elevations about 5000 feet, with a 20 percent chance
of 1 to 2 inches of snow down to 4000 foot elevations which would
include the Interstate 5 Tejon Pass/Grapevine. Plan for mountain
road delays with a small but present threat of closures. The air
looks moderately unstable after the front passes through, with a
10 to 20 percent chance of thunderstorms anywhere. The winds are a
bit tricky, with periods of breezy southeast winds at lower
elevatations and gusty southwest to west winds over the mountains.
Temperatures will unsurprisingly be cold during the day, with
highs in the 50s common, but overnight lows will be moderated by
the cloud cover and moisture.
.LONG TERM (THU-SUN)...31/1224 PM.
For Thursday's conditions, see short term section above.
Following our midweek storm, quiet conditions should settle in for
Thursday Night through Friday Night. Daytime temperatures will
rebound to the mid 50s to mid 60s, with chilly night temperatures
returning. Freezing temperatures are possible for the interior
areas and coldest coastal valleys.
The next storm window takes us to the next weekend (Sat-Mon Jan
6-8). A rather large low pressure system will move through the
western states. About half of the projections keep it west enough
to bring rain and mountain snow to the region (albeit with less
amounts compared to Wednesday's storm). The other half keep it to
the east (inside slider) resulting in rain-free and potentially
strong north winds. Will have to keep an eye on this, especially
as it pertains to enhancing or dampening our next big ocean swell
slated to arrive on Sunday.
&&
.AVIATION...01/0015Z.
At 2345Z, there was no marine inversion at KLAX.1814Z at KLAX,
there was no marine nor inversion.
Overall, moderate confidence in 00Z TAF package. There is a 20-30%
chance of MVFR CIGs for all coastal/valley sites in the 00Z-18Z
time frame.
KLAX...Moderate confidence in 00Z TAF. There is a 30% chance of
MVFR CIGs 00Z-18Z. Easterly winds, around 7 knots, are expected to
end after 03Z this evening.
KBUR...Moderate confidence in 00Z TAF. There is a 30% chance of
MVFR CIGs 00Z-18Z.
&&
.MARINE...31/239 PM.
Moderate-to-high confidence in the current forecast through
Tuesday, then moderate confidence thereafter. Higher confidence in
the wind forecast relative to seas.
For the waters southwest through northwest of the Channel Islands
and the nearshore waters along the Central Coast, Small Craft
Advisory (SCA) level seas will continue to subside and finally
drop below advisory levels this evening. There is a 30-40 percent
chance of SCA level northwest winds in the vicinity of Point
Conception south to San Nicolas Island on Monday evening.
Otherwise, winds and seas should be below SCA levels through
Tuesday afternoon. Then a storm system will sweep the area,
bringing a moderate (30-50 percent) chance of widespread SCA winds
and seas between Tuesday evening and Thursday night. Another very
large swell could affect the coastal waters next weekend with
swell heights between 15 and 25 feet and periods around 14
seconds.
Inside the southern California bight, seas are borderline SCA
levels and there are some local SCA level SE wind gusts across
the Santa Barbara Channel, so advisory is still on track.
Conditions should drop and remain below SCA levels this evening
through Tuesday evening, but there is a small (10-20 percent)
chance of local SCA level wind gusts nearshore on Monday morning.
Then a storm system will sweep the area, bringing a moderate
(30-50 percent) chance of widespread SCA winds and seas between
Tuesday evening and Thursday night. Another large swell could
affect the inner waters next weekend with swell heights between 8
and 15 feet and periods around 14 seconds.
&&
.BEACHES...31/1223 PM.
The large and long period swell will continue to subside through
today, finally dropping below 10 feet by this evening. Advisory
level surf will remain through this evening with continued strong
rip currents. Caution is strongly advised for beach goers. As for
coastal flooding, the height of highest tides is diminishing with
each cycle; however, due to high surf and existing damage to
coastal infrastructure, coastal flood advisories remain in effect
through this evening.
Elevated to high surf is expected through this week, however surf
heights will be much lower than these past few days. Elevated
surf near or just below advisory levels is expected Monday and
Tuesday. Starting Wednesday, advisory level surf is possible for
the Central Coast and Ventura County Coast.
Early model projections are highlighting another period of
potentially damaging surf for next weekend with heights
potentially ranging between 10 and 20 feet along the southwest
California coast.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory in effect until 8 PM PST this evening
for zones 87-340-346-349-350-354-362-366. (See LAXCFWLOX).
High Surf Advisory in effect until 8 PM PST this evening for
zones 87-340-346-349-350-354-362-366. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
for zones 645-650-655-670-673-676. (See LAXMWWLOX).
&&
PUBLIC...Kittell
AVIATION...RAT
MARINE...Hall/Lund
BEACHES...Hall/Lund
SYNOPSIS...RK
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:45 AM PST | Small Craft Advisory | LOX | 30 hr | |
| Jan 1, 2:02 PM PST | High Surf Advisory | LOX | Los Angeles, San Luis Obispo, Santa Barbara, Ventura | 7 days |
Nearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.